Open Access

Geometric Properties of Grassmannian Frames for and

EURASIP Journal on Advances in Signal Processing20062006:049850

https://doi.org/10.1155/ASP/2006/49850

Received: 16 September 2004

Accepted: 21 January 2005

Published: 12 February 2006

Abstract

Grassmannian frames are frames satisfying a min-max correlation criterion. We translate a geometrically intuitive approach for two- and three-dimensional Euclidean space ( and ) into a new analytic method which is used to classify many Grassmannian frames in this setting. The method and associated algorithm decrease the maximum frame correlation, and hence give rise to the construction of specific examples of Grassmannian frames. Many of the results are known by other techniques, and even more generally, so that this paper can be viewed as tutorial. However, our analytic method is presented with the goal of developing it to address unresovled problems in -dimensional Hilbert spaces which serve as a setting for spherical codes, erasure channel modeling, and other aspects of communications theory.

[123456789101112131415161718192021]

Authors’ Affiliations

(1)
Department of Mathematics, University of Maryland

References

  1. Christensen O: An Introduction to Frames and Riesz Bases. Birkhäuser, Boston, Mass, USA; 2002.MATHGoogle Scholar
  2. Strohmer T, Heath RW Jr.: Grassmannian frames with applications to coding and communication. Applied and Computational Harmonic Analysis 2003, 14(3):257-275. 10.1016/S1063-5203(03)00023-XMathSciNetView ArticleMATHGoogle Scholar
  3. Benedetto JJ, Fickus M: Finite normalized tight frames. Advances in Computational Mathematics 2003, 18(2–4):357-385.MathSciNetView ArticleMATHGoogle Scholar
  4. Conway JH, Hardin RH, Sloane NJA: Packing lines, planes, etc.: packings in Grassmannian spaces. Experimental Mathematics 1996, 5(2):139-159.MathSciNetView ArticleMATHGoogle Scholar
  5. Eldar YC, Bölcskei H: Geometrically uniform frames. IEEE Transactions on Informormation Theory 2003, 49(4):993-1006. 10.1109/TIT.2003.809602View ArticleMathSciNetMATHGoogle Scholar
  6. Tropp JA, Dhillon IS, Heath RW Jr., Strohmer T: Designing structured tight frames via an alternating projection method. IEEE Transactions on Informormation Theory 2005, 51(1):188-209.MathSciNetView ArticleMATHGoogle Scholar
  7. Goyal VK, Kovačević J, Kelner JA: Quantized frame expansions with erasures. Applied and Computational Harmonic Analysis 2001, 10(3):203-233. 10.1006/acha.2000.0340MathSciNetView ArticleMATHGoogle Scholar
  8. Casazza PG, Kovačević J: Equal-norm tight frames with erasures. Advances in Computational Mathematics 2003, 18(2–4):387-430.MathSciNetView ArticleMATHGoogle Scholar
  9. Holmes R, Paulsen V: Optimal frames for erasures. Linear Algebra and its Applications 2004, 377(1):31-51.MathSciNetView ArticleMATHGoogle Scholar
  10. Fejes Tóth L: Distribution of points in the elliptic plane. Acta Mathematica Academiae Scientiarum Hungaricae 1965, 16: 437-440. 10.1007/BF01904849MathSciNetView ArticleMATHGoogle Scholar
  11. Lay DC: Linear Algebra and Its Applications. Addison-Wesley, Boston, Mass, USA; 2003.Google Scholar
  12. Duffin RJ, Schaeffer AC: A class of nonharmonic Fourier series. Transactions of the American Mathematical Society 1952, 72(2):341-366. 10.1090/S0002-9947-1952-0047179-6MathSciNetView ArticleMATHGoogle Scholar
  13. Benedetto JJ, Frazier MW (Eds): Wavelets: Mathematics and Applications. CRC Press, Boca Raton, Fla, USA; 1994.MATHGoogle Scholar
  14. Daubechies I: Ten Lectures on Wavelets. SIAM, Philadelphia, Pa, USA; 1992.View ArticleMATHGoogle Scholar
  15. Rosenfeld M: In praise of the Gram matrix. In The Mathematics of Paul Erdős, II, Algorithms and Combinatorics. Volume 14. Springer, Berlin, Germany; 1997:318-323.Google Scholar
  16. Welch LR: Lower bounds on the maximum cross-correlation of signals. IEEE Transactions on Informormation Theory 1974, 20(3):397-399. 10.1109/TIT.1974.1055219View ArticleMATHGoogle Scholar
  17. Panik MJ: Fundamentals of Convex Analysis: Duality, Separation, Representation, and Resolution. Kluwer Academic, Dordrecht, the Netherlands; 1993.View ArticleMATHGoogle Scholar
  18. Lay SR: Convex Sets and Their Applications. John Wiley & Sons, New York, NY, USA; 1982.MATHGoogle Scholar
  19. Webster R: Convexity. Oxford University Press, New York, NY, USA; 1994.MATHGoogle Scholar
  20. Krein M, Milman D: On extreme points of regular convex sets. Studia Mathematica 1940, 9: 133-138.MathSciNetMATHGoogle Scholar
  21. Lemmens PWH, Seidel JJ: Equiangular lines. Journal of Algebra 1973, 24(3):494-512. 10.1016/0021-8693(73)90123-3MathSciNetView ArticleMATHGoogle Scholar

Copyright

© Benedetto and Kolesar 2006